Texas, 2016

Damaging Wind in Texas, September 9, 2016

September 9, 2016 · NWS HGX · 2 events in 1 county or zone

Clustering thunderstorms over Harris County ahead of a weak frontal boundary produced severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clustering thunderstorms over Harris County ahead of a weak frontal boundary produced severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 8, 10:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 8, 10:51 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 PM CDT Thu Sep 8 2016

.UPDATE...
The KHGX radar will continue to be out of service through at least
midday Friday. Parts are on order and technicians are working to
return the radar to service as quickly as possible. Otherwise,
please see the discussion for the 09/06Z TAFs below.

&&

.AVIATION...
No major changes planned for the 09/06Z TAFs. VFR conditions are
expected to prevail for most terminals through the period.
However, temporary IFR to MVFR conditions north and west of the
Houston terminals (College Station, Huntsville, Conroe) are
expected 09-15Z as patchy fog and low stratus develop.

Expect a few streamer showers to develop along the coast 08-12Z,
with SHRA/TSRA spreading inland on Friday along and ahead of the
sea breeze. Stronger cells will be capable of producing reduced
visibilities and stronger wind gusts 20-25 knots. Expect all
convection to dissipate with loss of heating, with dry conditions
expected for the Southeast Texas terminals Friday evening.
Otherwise, south to southeast winds 10 knots or less are expected
through the period.

Huffman

&&

.PREV DISCUSSION... /ISSUED /

UPDATE...
Storms have ended and only a little cirrus remains and this should
be dissipating in the west and the swath in the east should march
steadily westward. May see at least a few hours of clear skies
which may help with radiational cooling and the possibility of
some patchy fog after 3 am. Leading edge of deeper moisture should
be moving into the eastern counties toward sunrise and some of the
high res models indicate the possibility of showers developing
prior to sunrise so have nudged up rain chances in the areas east
of a Livingston to Pasadena to Angleton line and lowered them in
the west between 3 and 7 am. 18z guidance package still bullish on
rain this weekend with some large bullseyes of 2-4". May see some
heavy rainfall this weekend. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  92  74  90  73 /   0  20  10  40  40
Houston (IAH)              75  90  74  91  74 /  10  40  10  40  40
Galveston (GLS)            81  89  81  89  79 /  20  40  10  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Update/Aviation/Marine...14
Hazardous weather outlook, Sep 8, 7:28 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
828 PM CDT THU SEP 8 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-100130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
828 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SURGE OF GULF MOISTURE WITH A PASSING TROPICAL WAVE WILL ARRIVE
FRIDAY AND BRING THE POSSIBILITY OF SCATTERED SHOWERS AND
THUNDERSTORMS. A SLOW MOVING COLD FRONT WILL NEAR THE REGION LATE
SATURDAY AND THEN MOVE INTO THE REGION ON SUNDAY. THIS WILL LIKELY
COMBINE WITH THE SEABREEZE TO BRING THE THREAT OF HEAVY RAIN
SATURDAY THROUGH SUNDAY NIGHT. SLOW MOVING STORMS COULD LEAD TO ISOLATED
RAINFALL TOTALS THROUGH THE WEEKEND OF 3 TO 5 INCHES THOUGH MUCH
LOWER AMOUNTS ARE EXPECTED ACROSS MOST OF THE REGION WITH TOTALS
OF 1/2 TO 1 INCH. THE REMAINDER OF THE WEEK RAIN CHANCES SHOULD
DIMINISH WITH NEAR OR ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Harris

When
September 9, 2:10 AM CST to 2:13 AM CST
Where
Harris County, 1.28 mi ESE of Kingwood
Reported by
Trained Spotter
Coordinates
29.891, -95.301

The rope like funnel cloud was spotted at the intersection of East Mount Houston and Homestead Roads.

Thunderstorm Wind, Harris

When
September 9, 12:50 PM CST to 12:52 PM CST
Where
Harris County, 2.14 mi S of Northline Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.819, -95.374

Severe thunderstorm wind gusts downed power lines along Fulton Street.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660336, 660335.